FDA study -- stimulant triggered psychosis, violence sometimes doesn't resolve
FDA Review ADHD Drugs Induce-Psychosis, Mania, Homicide, Suicide
DATE: March 3, 2006
TO: Thomas Laughren, M.D., Director
Division of Psychiatric Products (DPP),
FDAOffice of Counter-Terrorism and Pediatric Drug Development (OCTAP) Memorandum.
FROM: Kate Gelperin, M.D., M.P.H., Medical Epidemiologist
Kate Phelan, R.Ph., Safety Evaluator
The DDRE ADHD Psychiatric Review Team
Office of Drug Safety (ODS)
1 EXECUTIVE SUMMARY / INTRODUCTION
A BPCA (Best Pharmaceuticals for Children Act) review of methylphenidate products, prompted by Concerta pediatric exclusivity requirements, identified psychiatric adverse events as a possible concern. The review found some psychiatric adverse events mentioned in labeling, but a need for improved clarity was identified. The Pediatric Advisory Committee1 agreed at the June 2005 meeting at which the methylphenidate reviews were discussed, that the issue of psychiatric adverse events with all drugs indicated to treat ADHD should be examined with the goal of better characterizing these events so that drug labeling could be updated and made consistent between products. Thus, DDRE embarked on reviews of postmarketing and clinical trial reports of psychiatric adverse events associated with drugs used to treat ADHD. This document presents the results of the review of postmarketing reports. A companion document2, from Dr. Andrew Mosholder, presents the results of the review of clinical trial reports.
Information pertaining to selected psychiatric adverse event reports received since January 1, 2000 was requested from the manufacturers of products approved or with pending applications for the treatment of ADHD. Sponsors were asked to provide information regarding four broad categories of psychiatric adverse events: 1) signs and/or symptoms of psychosis or mania; 2) suicidal ideation and behavior; 3) aggression and violent behavior; and, 4) miscellaneous serious adverse psychiatric events. In addition, searches of the FDA AERS safety database were conducted covering the same time period, and the identified cases were assessed by a DDRE Review Team. Duplicates, and reports which were considered to be of poor quality or highly unlikely to be related to the drug of interest were excluded from this analysis.
Cases received from Sponsors, as well as those identified from the FDA AERS safety database, were systematically reviewed and analyzed to assess the probability of adverse drug reactions and to describe characteristics or risk factors observed in these reports. This review focuses on postmarketing safety data from the first three search categories. The miscellaneous category was considered to be beyond the scope of this current analysis due to the large volume of data for review.
The most important finding of this review is that signs and symptoms of psychosis or mania, particularly hallucinations, can occur in some patients with no identifiable risk factors, at usual doses of any of the drugs currently used to treat ADHD. Current approved labeling for drug treatments of ADHD does not clearly address the risk of drug induced signs or symptoms of psychosis or mania (such as hallucinations) in patients without identifiable risk factors, and occurring at usual dosages. In addition, current labeling does not clearly state the importance of stopping drug therapy in any patient who develops hallucinations, or other signs or symptoms of psychosis or mania, during drug treatment of ADHD. We recommend that these issues be addressed.
A substantial proportion of psychosis-related cases were reported to occur in children age ten years or less, a population in which hallucinations are not common. The occurrence of such symptoms in young children may be particularly traumatic and undesirable, both to the child and the parents. The predominance in young children of hallucinations, both visual and tactile, involving insects, snakes and worms is striking, and deserves further evaluation. Positive rechallenge (i.e., recurrence of symptoms when drug is re-introduced) is considered a hallmark for causality assessment of adverse events. Cases of psychosisrelated events which included a positive rechallenge were identified in this review for each of the drugs included in this analysis.
In many patients, the events resolved after stopping the drug. In the FDA AERS review, resolution of the events after stopping the drug was reported in 58% of amphetamine /dextroamphetamine cases, 60% of modafinil cases, 33% of atomoxetine cases, and 48% of methylphenidate cases. (Note: Outcome of the psychiatric adverse events was not reported in 21% of amphetamine / dextroamphetamine cases, 9% of modafinil cases, 41% of atomoxetine cases, and 30% of methylphenidate cases.) For drugs currently approved for ADHD treatment, no risk factors were identified which could account for the majority of reports of psychosis-related events. For instance, drug abuse was reported in fewer than 3% of overall cases from the FDA AERS analysis of psychosis-related events. Also of note, in the overwhelming majority of cases (roughly 90% overall), the patient had no prior history of a similar condition.
Numerous postmarketing reports of aggression or violent behavior during drug therapy of ADHD have been received, most of which were classified as non-serious, although approximately 20% of cases overall were considered life-threatening or required hospital admission.